Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 477, NWS Nashville, TN

November 18, 2003Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 18, 2003, 1:53 PM CST for Rutherford County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 1:53 PM CST (19:53 UTC)
Expired
Nov 18, 2003, 2:45 PM CST
In force
52 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 181953
SVRBNA
TNC149-182045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
151 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 245 PM CST

* AT 147 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF MURFREESBORO...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURFREESBORO AROUND 205 PM CST
  WALTERHILL AROUND 215 PM CST

THE MAIN THREAT IS DAMAGING WIND. SEEK SHELTER INSIDE A STURDY BUILDING 
AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.


LAT...LON 3598 8658 3571 8657 3571 8626 3596 8625

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 9:55 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Nov 18, 9:55 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CST TUE NOV 18 2003

.UPDATE...
SHRA HAVE INVADED THE W W/ SOME WARNINGS ISSUED. VERY LITTLE IN WAY
OF LIGHTNING STRIKES SO FAR. WINDS OUT OF SSE GUSTING TO NEAR 30
MPH. TEMPS NEED TO BE BUMPED UP A LITTLE.
&&

.BNA WATCHES/WARNING/ADVISORIES...FLOOD WATCH IN EFFECT FOR SOUTHERN
AND EASTERN MIDDLE TENNESSEE FOR THIS AFTERNOON AND TONIGHT.
&&

MAGM
Hazardous weather outlook, Nov 18, 5:30 AM CST, 8 hours 23 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
MOIST SOUTH WINDS AND LOW LEVEL WIND SHEAR ARE SUFFICIENT FOR
STRONG TO SEVERE THUNDERSTORMS. A FEW STORMS COULD DEVELOP ROTATION.
THESE STORMS WILL BE CAPABLE OF DAMAGING STRAIGHT-LINE WINDS AND
POSSIBLY A FEW TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS
SYSTEM...WITH THE BEST CHANCE IN SOUTH MIDDLE TENNESSEE AND THE
CUMBERLAND PLATEAU TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT LOOKS TO MOVE INTO MIDDLE TENNESSEE ON MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS BUT MOISTURE APPEARS LIMITED
WITH THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 9:13 AM CSTSevere Thunderstorm WarningOHXBenton62 min
Nov 18, 9:26 AM CSTSevere Thunderstorm WarningOHXStewart64 min
Nov 18, 10:11 AM CSTFlash Flood WarningOHXBenton3 hr
Nov 18, 12:51 PM CSTSevere Thunderstorm WarningOHXRobertson39 min
Nov 18, 1:18 PM CSTSevere Thunderstorm WarningOHXDavidson57 min
Nov 18, 1:33 PM CSTSevere Thunderstorm WarningOHXWilson42 min
Nov 18, 1:59 PM CSTSevere Thunderstorm WarningOHXCoffee61 min
Nov 18, 2:15 PM CSTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson60 min
Nov 18, 2:24 PM CSTSevere Thunderstorm WarningOHXMacon51 min
Nov 18, 2:33 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb57 min
Nov 18, 3:22 PM CSTSevere Thunderstorm WarningOHXCumberland53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.